Wildfire, Franklin
- When
- February 15, 12:00 PM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong south winds fanned the flames of a fast-moving field fire that threatened at least 20 homes on the eastern edge of West Frankfort. The fire burned about 100 acres of land that was formerly on a coal mine.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds fanned the flames of a fast-moving field fire that threatened at least 20 homes on the eastern edge of West Frankfort. The fire burned about 100 acres of land that was formerly on a coal mine. Five residences were temporarily evacuated as flame heights reached about 20 feet. About a dozen local fire departments along with the U.S. Forest Service battled the blaze. Illinois Route 149 was shut down for a while in case the fire jumped the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 5:14 AM CST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 514 AM CST TUE FEB 15 2011 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... NOT TOO MUCH TO SINK ONES TEETH INTO FOR THE NEXT SEVERAL DAYS WITH FLOW ALOFT REMAINING GENERALLY ZONAL. TEMPERATURES WILL CONTINUE TO MODERATE AND REMAIN WELL ABOVE NORMAL. AS SURFACE HIGH PRESSURE BEGINS TO SLIDE TO THE EAST OF OUR CWA...LOW LEVEL MOISTURE WILL BEGIN TO STREAM BACK INTO THE REGION...BUT FOR THE MOST PART...UPPER SUPPORT WILL BE LACKING. AS A RESULT...NOT MUCH IN THE WAY OF PRECIPITATION EXPECTED THROUGH AT LEAST THE END OF THE WORK WEEK. WITH LACK OF UPPER SUPPORT AND DEPTH OF MOISTURE...WENT WITH LOW POPS IN THE FORM OF LIGHT RAIN OR DRIZZLE TONIGHT INTO WEDNESDAY AS A WEAK MID LEVEL RIPPLE OF ENERGY MOVES ACROSS THE REGION. WITH NO DISCERNABLE UPPER LEVEL ENERGY MOVING ACROSS THE HEARTLAND WEDNESDAY NIGHT INTO THURSDAY COUPLED WITH SHALLOW MOISTURE... CANT SEE ANY REASON TO MENTION POPS...SO HAVE THOSE PERIODS DRY. PRECIPITATION RE-ENTERS THE FORECAST THURSDAY NIGHT INTO FRIDAY AS MOISTURE INCREASES AHEAD AND ALONG A COLD FRONT THAT WILL CROSS THE REGION ON FRIDAY. PRECIPITATION CHANCES ARE BETTER FROM SATURDAY NIGHT INTO EARLY NEXT WEEK AHEAD OF A STORM SYSTEM DEVELOPING OVER THE PLAINS. HOWEVER...WITH THIS PACKAGE WILL MAKE NO CHANGES BEYOND FRIDAY. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH MOST OF THE TAF PERIOD WITH MAINLY JUST BROKEN-OVERCAST HIGH CLOUDINESS. WINDS WILL VEER FROM EAST TO SOUTHEAST AND EVENTUALLY SOUTH BUT WILL BE LIGHT WITH ANY GUSTS UNDER 20KTS. SOME LOW VFR CLOUDS WILL MOVE INTO THE AREA FROM THE WEST EARLY THIS EVENING AND OVERNIGHT. VERY LATE IN THE TAF PERIOD...WE COULD SEE OUR FAR WESTERN TAF SITES (KCGI/KPAH) DROP DOWN INTO THE MVFR CATEGORY...AS LOW LEVEL MOISTURE BECOMES RATHER DEEP OVER THE AREA. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 313 AM CST TUE FEB 15 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-160915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 313 AM CST TUE FEB 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JP
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282336.